Texas, 2017Flash Flooding and Hail in Texas, May 28 to 29, 2017
May 28 to 29, 2017 · NWS HGX · 10 events in 4 counties and zones
Thunderstorms clustering upon a lower level boundary moving out of central Texas produced wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms clustering upon a lower level boundary moving out of central Texas produced wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 2:46 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 28, 2:46 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
346 PM CDT Sun May 28 2017
.DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.
This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.
Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.
There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47
&&
.MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods. 40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 80 68 85 69 / 80 50 30 40 30
Houston (IAH) 74 80 69 85 71 / 60 70 50 50 30
Galveston (GLS) 77 82 74 83 76 / 60 80 60 50 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
following zones: Brazoria...Chambers...Galveston...
Matagorda.
GM...NONE.
&&Hazardous weather outlook, May 28, 3:47 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
447 PM CDT Sun May 28 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
447 PM CDT Sun May 28 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Tonight
A line of showers and thunderstorms will be moving into southeast
Texas this evening. Large hail, damaging wind, and localized heavy
rain capable of producing street flooding is possible. Though
possibly weakening as the storms approaches the Interstate 10
corridor toward late evening, we will continue to monitor the
situation. Additional watches or warnings could be necessary
across portions of the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous showers and thunderstorms will be possible
Monday through Saturday. This activity may be capable of producing
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this evening generally north of
Interstate 10. We would appreciate any reports of hail, damaging
winds or flooding.
GMZ330-335-350-355-370-375-292200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
447 PM CDT Sun May 28 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Tonight
There is a moderate to high risk of rip currents through this
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous showers and thunderstorms will be possible
Monday through Thursday. Some of these may be capable of producing
locally higher winds and waves.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 28, 11:03 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1203 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 3 SE FRIENDSWOOD 29.48N 95.16W
05/23/2017 GALVESTON TX NWS EMPLOYEE
SERIES OF FENCES BLOWN DOWN IN WESTERN LEAGUE CITY
ALONG MAPLE LEAF BETWEEN LEAGUE CITY PKWY AND 528.
&&
EVENT NUMBER HGX1700234
NHSpecial weather statement, May 28, 4:43 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 PM CDT SUN MAY 28 2017
TXZ163-282330-
Houston TX-
543 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND NORTHEASTERN MADISON
COUNTIES UNTIL 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 12 miles southwest of Rusk, moving east
at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3152 9510 3147 9510 3144 9501 3106 9565
3107 9565 3109 9576 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3132 9566
3135 9567 3136 9566 3145 9571 3146 9575
3147 9572 3151 9572 3158 9542 3158 9518
TIME...MOT...LOC 2243Z 247DEG 20KT 3165 9526
HathawayEvent by event
7 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Houston
- When
- May 28, 4:54 PM CST
- Where
- Houston County, Latexo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.380, -95.470
Trees were blown down in severe thunderstorm winds near the town of Latexo.
Thunderstorm Wind, Houston
- When
- May 28, 5:29 PM CST
- Where
- Houston County, Kennard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.360, -95.180
Numerous trees were downed in severe thunderstorm winds near the town of Kennard.
Thunderstorm Wind, Houston
- When
- May 28, 6:25 PM CST
- Where
- Houston County, 3 mi NE of Kennard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 31.391, -95.144
Severe thunderstorm winds downed a tree and power line on top of a vehicle in the town of Ratcliff within the Davy Crockett National Forest.
Thunderstorm Wind, Brazos
- When
- May 28, 6:53 PM CST
- Where
- Brazos County, 1.78 mi NW of Smetana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.671, -96.467
A tree was blown down and blocking a roadway.
Thunderstorm Wind, Brazos
- When
- May 28, 6:53 PM CST
- Where
- Brazos County, Bryan
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.670, -96.370
Severe thunderstorm winds blew a tree down onto a power line which then caused a small fire.
Flash Flood, Houston
- When
- May 28, 7:10 PM CST to 9:10 PM CST
- Where
- Houston County, 3.01 mi SW of Latexo to 3.3 mi NW of Cut
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.346, -95.502
High rainfall accumulation from slow moving storms lead to the flooding of numerous streets within Crockett. There were multiple road closures in and around Crockett. Sections of 4th and 6th streets, East Goliad, the East and South Loop, Highway 19 south and Highway 7 east were some of the reported road closures due to inundating flood water.
Thunderstorm Wind, Burleson
- When
- May 28, 7:24 PM CST to 7:34 PM CST
- Where
- Burleson County, 1.03 mi WNW of Caldwell Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.528, -96.715
Severe thunderstorm winds caused barn and residential home damage, flipped over camper trailers, downed power lines and tree damage. Reports were of major barn damage with debris from the barn striking and damaging a nearby home. A 100 year old oak tree was blown down in the town of Caldwell. The location of the majority of damage was west of the town of Caldwell and in western potions of Burleson County, but specific locations are unknown.
Hail, Burleson
- When
- May 28, 7:24 PM CST
- Where
- Burleson County, 0.56 mi NNE of Caldwell Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 30.528, -96.697
The hail was reported in the Caldwell area.
Thunderstorm Wind, Walker
- When
- May 28, 8:14 PM CST
- Where
- Walker County, 3.13 mi SW of Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.695, -95.614
Severe thunderstorm winds blew a tree down onto FM Road 1791.
Flash Flood, Houston
- When
- May 28, 9:30 PM CST to May 29, 12:30 AM CST
- Where
- Houston County, 5.95 mi W of Mapleton to 4.44 mi W of Holly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.140, -95.770
There was widespread flooding across portions of Houston County including the towns of Austonio, Crockett, and Lovelady.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702461, 702462, 702464, 702468, 702471, 702504, 702493, 702498, 702501, 702514.